Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

July 13, 2021LaGrange County, Indiana

NWS Northern Indiana issued this special weather statement at Jul 13, 2021, 2:41 PM EDT for LaGrange County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 2:41 PM EDT (18:41 UTC)
Expired
Jul 13, 2021, 3:15 PM EDT
In force
34 min
Issued by
NWS Northern Indiana

County LaGrange County, IN

The radar

The Northern Indiana radar (KIWX), 48 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
749 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

272 
WWUS83 KIWX 131841
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
241 PM EDT Tue Jul 13 2021

INZ006-007-MIZ079-080-131915-
Lagrange-Steuben-Branch-St. Joseph-
241 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STEUBEN...EASTERN
LAGRANGE...SOUTHEASTERN ST. JOSEPH AND SOUTHWESTERN BRANCH
COUNTIES...

At 240 PM EDT, a strong thunderstorm was located over Lagrange,
moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lagrange, Fawn River, Wolcottville, Burr Oak, Gilead, Orland, Flint,
Brighton, Mongo, East Gilead, Lake Gauge, Nevada Mills, Brushy
Prairie, Woodruff, Adams Lake, Oliver Lake, Howe, Lake James, Plato
and Ontario.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 355 and 356.
 Interstate 80 in Indiana between mile markers 121 and 145.

Torrential rainfall is also occurring with this storm, and may cause 
localized flooding. Rainfall rates of 1 to 1.5 inches per hour are 
expected. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4153 8536 4166 8552 4189 8528 4173 8496
TIME...MOT...LOC 1840Z 230DEG 20KT 4165 8536 

$$

HAIL...0.25
WIND...40MPH

PBM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jul 13, 1:19 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 13, 1:19 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
119 PM EDT Tue Jul 13 2021

.SYNOPSIS...
Issued at 344 AM EDT Tue Jul 13 2021

More thunderstorms will develop today and bring the potential for
locally heavy rain and gusty winds. After a mainly dry Wednesday
and Wednesday night, more storms are likely from Thursday into
Saturday. Highs will be mainly in the 80s the next several days.

&&

.UPDATE...
Issued at 1144 AM EDT Tue Jul 13 2021

With no cap in place and approaching upper level short wave,
showers and embedded thunderstorms have become widespread across
the area. To this point, coverage has been greatest across far
western portions of the area, just downstream of more impressive
sheared vort max entering the region. Column moisture is still
impressive on the order of 1.6 inch PWATs. The combination of this
deep moisture and slow storm motion/training potential will lead
to another afternoon of isolated heavy rainfall potential. Shear
profiles are on the meager side, although slightly stronger
effective shear profiles should reside across NW Ohio (25-30
knots). Cannot completely discount an isolated severe weather
threat with precip loading cores/isolated stronger downdrafts, but
heavy rain should be the primary threat. Not much change made to
previous forecast with PoPs winding down from west to east in the
23Z-01Z timeframe this evening.

&&

.SHORT TERM...(Today and Tonight)
Issued at 344 AM EDT Tue Jul 13 2021

Showers were already developing ahead of an upper level system
over IL with plenty of moisture available ahead of this system.
Given relatively low CAPE/instability values and limited shear but
high precipitable water values, storms should stay below severe
levels, but locally heavy rainfall is likely. Any flooding should
be limited to urban areas and flood prone low-lying locations.
Runoff over rural areas continues to be low and will not likely be
a flood threat today. Numerous observation sites in northern
Indiana have already recorded over 10 inches of rain since June
5th with very limited river flooding the past several weeks.
Precipitation should end by midnight as the upper level system
lifts north.

&&

.LONG TERM...(Wednesday through Monday)
Issued at 344 AM EDT Tue Jul 13 2021

Another upper level system will move southeast from the Upper
Midwest into the forecast area and bring another round of showers
and storms starting Thursday and continuing Saturday.
Environmental soundings for this event will be similar to the
soundings today with limited shear and instability, but high
precipitable water values and will support heavy rain and gusty
winds. SPC Day3 indicates this marginal severe storm risk starting
Thursday. Some question how many lingering showers and storms
will be in the area Saturday with the potential for a wave to
develop along the front. Kept chances for rain highest south/over
areas south of Ft Wayne.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 109 PM EDT Tue Jul 13 2021

Impactful weather conditions for the terminals remain confined to
the first 4 hours of this TAF issuance. Scattered showers and
isolated thunderstorms will impact the terminals through roughly
22z. When storms move over the terminal, expect degraded
visibilities and lowered ceilings into the IFR range due to
torrential rainfall. The trough which is responsible for
triggering this convection should move east of the terminals by
22-00z which will bring a close to any addition precip chances.
Conditions should then return to VFR and persist through the
remainder of this TAF period. One item of note, should sufficient
clearing develop overnight, ground fog could develop towards
sunrise. Confidence at this point is too low to include.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Marsili
SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...CM

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 13, 5:13 AM EDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
513 AM EDT Tue Jul 13 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-140915-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
513 AM EDT Tue Jul 13 2021 /413 AM CDT Tue Jul 13 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms with gusty winds and heavy rain may bring local
flooding of urban and low-lying areas today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms with strong gusty winds and heavy rainfall may bring
local flooding of urban and low-lying areas Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-140915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
513 AM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Thunderstorms with gusty winds are possible today that will bring
hazardous conditions to small craft.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms with gusty winds are possible Thursday into Friday that
will bring hazardous conditions to small craft.

In the hours before

Local storm report, Jul 13, 11:29 AM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1129 AM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       HONEYVILLE              41.59N 85.60W
07/12/2021  E2.00 INCH       LAGRANGE           IN   PUBLIC

            AN ESTIMATED 2 INCHES OF RAIN FELL IN 30
            MIN. RADAR ESTIMATE OF 1.5 INCHES.

0451 PM     FLOOD            1 E SOUTH BEND          41.68N 86.24W
07/12/2021                   ST. JOSEPH         IN   PUBLIC

            WATER OVER THE ROADS.

0528 PM     FLOOD            LOGANSPORT              40.76N 86.36W
07/12/2021                   CASS               IN   EMERGENCY MNGR

            REPORT OF 4-8 INCHES OF WATER ON ROADWAYS.
            1.5-2.0 INCHES OF RAIN HAS FALLEN OVER THE
            PAST 2-2.5 HOURS.

0600 PM     HEAVY RAIN       MALINTA                 41.32N 84.04W
07/12/2021  M3.00 INCH       HENRY              OH   EMERGENCY MNGR

            3.0 INCHES SINCE THIS MORNING. FIELD
            FLOODING.

0649 PM     FLASH FLOOD      2 ESE SOUTH BEND        41.66N 86.23W
07/12/2021                   ST. JOSEPH         IN   FIRE DEPT/RESCUE

            MANHOLE COVER HAS BEEN FORCED OFF BY WATER.
            VIA TWITTER.

0652 PM     FLASH FLOOD      2 NNW MISHAWAKA         41.70N 86.18W
07/12/2021                   ST. JOSEPH         IN   FIRE DEPT/RESCUE

            MANHOLE COVER HAS BEEN FORCED OFF BY WATER.
            VIA TWITTER.

0700 PM     FLASH FLOOD      2 NW MISHAWAKA          41.69N 86.20W
07/12/2021                   ST. JOSEPH         IN   FIRE DEPT/RESCUE

            WATER RESCUE FOR 3 VEHICLES IN FLOODED
            ROADWAY. ROAD IS NOW CLOSED.

0704 PM     FLASH FLOOD      2 SW GRANGER            41.71N 86.17W
07/12/2021                   ST. JOSEPH         IN   BROADCAST MEDIA

            WATER IN PARKING LOT IS SEVERAL INCHES DEEP.

0723 PM     FLASH FLOOD      2 SW MISHAWAKA          41.65N 86.20W
07/12/2021                   ST. JOSEPH         IN   FIRE DEPT/RESCUE

            STREET IS FLOODED. VIA TWITTER.

0724 PM     FLASH FLOOD      3 NNE GULIVOIRE PARK    41.65N 86.22W
07/12/2021                   ST. JOSEPH         IN   FIRE DEPT/RESCUE

            STREET IS FLOODED. MANHOLE COVERS ARE FORCED
            OFF AND FLOWING. VIA TWITTER.

0725 PM     FLASH FLOOD      GULIVOIRE PARK          41.62N 86.24W
07/12/2021                   ST. JOSEPH         IN   FIRE DEPT/RESCUE

            ROAD IS IMPASSABLE DUE TO HIGH WATER.

0730 PM     HEAVY RAIN       3 ENE GULIVOIRE PARK    41.63N 86.20W
07/12/2021  M4.11 INCH       ST. JOSEPH         IN   COCORAHS

            4.11 IN OVER 1 HOUR. 1 TO 2 INCHES DEEP
            WATER FLOWING DOWN THE STREET.

0735 PM     FLASH FLOOD      2 W MISHAWAKA           41.67N 86.21W
07/12/2021                   ST. JOSEPH         IN   FIRE DEPT/RESCUE

            STREET FLOODING SEVERAL INCHES DEEP, UP TO
            THE CAR DOORS. VIA TWITTER.

0739 PM     FLASH FLOOD      1 WNW MISHAWAKA         41.68N 86.19W
07/12/2021                   ST. JOSEPH         IN   FIRE DEPT/RESCUE

            VEHICLE IN FLOOD WATER. OCCUPANT IS ON THE
            ROOF OF THE VEHICLE.

0748 PM     FLASH FLOOD      2 NNE GULIVOIRE PARK    41.64N 86.23W
07/12/2021                   ST. JOSEPH         IN   TRAINED SPOTTER

            WATER IS MOVING RAPIDLY ACROSS THE STREETS.
            ONE STRANDED VEHICLE NOTED IN THE AREA.

0830 PM     HEAVY RAIN       2 W MISHAWAKA           41.67N 86.21W
07/12/2021  E4.33 INCH       ST. JOSEPH         IN   BROADCAST MEDIA

            PHOTO ON TWITTER OF RAIN GAUGE.

1035 PM     HEAVY RAIN       4 W GULIVOIRE PARK      41.61N 86.32W
07/12/2021  M3.30 INCH       ST. JOSEPH         IN   TRAINED SPOTTER

            MAYFLOWER ROAD AND KERN ROAD. 3.3 INCHES OF
            RAINFALL WITHIN AN ESTIMATED 1 1/2 HOURS.

1046 PM     HEAVY RAIN       1 ENE GULIVOIRE PARK    41.62N 86.22W
07/12/2021  M4.37 INCH       ST. JOSEPH         IN   MESONET

            RAINFALL SINCE LATE AFTERNOON. ST JOE
            INDIANA COUNTY FAIRGROUNDS 4 TO 5 INCHES OF
            RAIN.

1050 PM     HEAVY RAIN       1 E GULIVOIRE PARK      41.61N 86.22W
07/12/2021  M3.93 INCH       ST. JOSEPH         IN   MESONET

            RAINFALL SINCE LATE AFTERNOON.

0700 AM     HEAVY RAIN       2 ENE GULIVOIRE PARK    41.62N 86.22W
07/13/2021  M4.06 INCH       ST. JOSEPH         IN   COCORAHS

            COCORAHS STATION IN-SJ-28 SOUTH BEND 4.6 SE.

0730 AM     HEAVY RAIN       2 ENE GULIVOIRE PARK    41.62N 86.22W
07/13/2021  M4.22 INCH       ST. JOSEPH         IN   COCORAHS

            COCORAHS STATION IN-SJ-58 SOUTH BEND 4.5 SE.

0958 AM     HEAVY RAIN       2 NNE GULIVOIRE PARK    41.64N 86.23W
07/13/2021  M2.44 INCH       ST. JOSEPH         IN   MESONET

            MESONET STATION FW9588 SOUTH BEND.

1028 AM     HEAVY RAIN       2 NNE GULIVOIRE PARK    41.64N 86.23W
07/13/2021  M2.44 INCH       ST. JOSEPH         IN   MESONET

            MESONET STATION FW9588 SOUTH BEND.

1028 AM     HEAVY RAIN       4 SSW HUNTINGTON        40.83N 85.53W
07/13/2021  M1.99 INCH       HUNTINGTON         IN   MESONET

            MESONET STATION CW9663 HUNTINGTON.

&&

MAJ
Local storm report, Jul 13, 1:35 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
135 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     HEAVY RAIN       3 SSW HUNTERTOWN        41.20N 85.19W
07/13/2021  M1.31 INCH       ALLEN              IN   PUBLIC

            TOTAL RAINFALL THROUGH 1:30 PM EDT. MEASURED
            FROM RAIN GAUGE.

&&

MAJ
Special weather statement, Jul 13, 2:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
241 PM EDT Tue Jul 13 2021

INZ006-007-MIZ079-080-131915-
Lagrange-Steuben-Branch-St. Joseph-
241 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STEUBEN...EASTERN
LAGRANGE...SOUTHEASTERN ST. JOSEPH AND SOUTHWESTERN BRANCH
COUNTIES...

At 240 PM EDT, a strong thunderstorm was located over Lagrange,
moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lagrange, Fawn River, Wolcottville, Burr Oak, Gilead, Orland, Flint,
Brighton, Mongo, East Gilead, Lake Gauge, Nevada Mills, Brushy
Prairie, Woodruff, Adams Lake, Oliver Lake, Howe, Lake James, Plato
and Ontario.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 355 and 356.
 Interstate 80 in Indiana between mile markers 121 and 145.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Rainfall rates of 1 to 1.5 inches per hour are
expected. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4153 8536 4166 8552 4189 8528 4173 8496
TIME...MOT...LOC 1840Z 230DEG 20KT 4165 8536

HAIL...0.25
WIND...40MPH

PBM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 9:10 PM EDTSpecial Weather StatementIWXAllen, Huntington35 min
Jul 12, 9:46 PM EDTSpecial Weather StatementIWXAllen29 min
Jul 12, 10:30 PM EDTAreal Flood AdvisoryIWXAllen3 hr
Jul 13, 3:53 PM EDTSpecial Weather StatementIWXElkhart37 min
Jul 12, 10:58 PM EDTAreal Flood AdvisoryIWXWilliams3 hr

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.